Alert archive / New York / Areal Flood Warnings in 2020
Areal Flood Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Jul 16, 2020, 11:05 PM EDT for Cattaraugus County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2020, 11:05 PM EDT (03:05 UTC)
- Expired
- Jul 17, 2020, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
965 WGUS41 KBUF 170305 FLWBUF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Buffalo NY 1105 PM EDT Thu Jul 16 2020 NYC009-170600- /O.NEW.KBUF.FA.W.0009.200717T0305Z-200717T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cattaraugus NY- 1105 PM EDT Thu Jul 16 2020 The National Weather Service in Buffalo has issued a * Flood Warning for... Southeastern Cattaraugus County in western New York... * Until 200 AM EDT. * At 1101 PM EDT, Doppler radar indicated heavy rain that caused flooding. Up to three inches of rain have already fallen. Standing water and multiple road closures remain in effect tonight. * Some locations that will experience flooding include... Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure, Weston Mills, Hinsdale, Great Valley, Carrollton and Little Valley. This includes Interstate 86 between exits 19 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831 $$ HSK
2 follow-up statements
981 WGUS81 KBUF 170450 FLSBUF Flood Statement National Weather Service Buffalo NY 1250 AM EDT Fri Jul 17 2020 NYC009-170600- /O.CON.KBUF.FA.W.0009.000000T0000Z-200717T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cattaraugus NY- 1250 AM EDT Fri Jul 17 2020 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR SOUTHEASTERN CATTARAUGUS COUNTY... At 1246 AM EDT, local law enforcement and local highway departments have reported flooding across the warned area. Up to three inches of rain have already fallen. Rainfall has ended and no additional rain is expected. However, residual flooding is ongoing and some roadways remain either partially flooded or closed all together. Some locations that will experience flooding include... Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure, Weston Mills, Hinsdale, Great Valley, Carrollton and Little Valley. This includes Interstate 86 between exits 19 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831 $$ Mitchell
884 WGUS81 KBUF 170556 FLSBUF Flood Statement National Weather Service Buffalo NY 156 AM EDT Fri Jul 17 2020 NYC009-170605- /O.EXP.KBUF.FA.W.0009.000000T0000Z-200717T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cattaraugus NY- 156 AM EDT Fri Jul 17 2020 ...THE FLOOD WARNING WILL EXPIRE AT 200 AM EDT FOR SOUTHEASTERN CATTARAUGUS COUNTY... The heavy rain has ended and flood waters have receded, no longer posing a threat to life or property. Please continue to heed any road closures. LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831 $$ Mitchell
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 9:36 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 16, 9:36 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 936 PM EDT Thu Jul 16 2020 .SYNOPSIS... The widespread showers and thunderstorms will continue to wind down across the region overnight...then after a transition day on Friday...mid-summer heat and humidity can then be expected for the upcoming weekend. In fact, heat advisories may be required for parts of the area by Sunday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... After an extremely active afternoon and early evening...the widespread convection associated with an MCV is in the process of tapering off and ending from west to east. No additional severe weather is expected overnight. High pressure centered to our south will nose north into our area on Friday...and this will allow for any residual showers to end while gradually clearing our skies. The fair weather will then continue through Friday night. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Weak upper level ridging and surface high pressure will be the dominating features Saturday and Saturday night, providing dry weather during this time. Warm air advection will begin to increase Saturday, which will increase temperatures into the mid to upper 80s, with a few locations along the Genesee Valley and Northern Finger Lakes regions reaching low 90s. While temperatures will be on the rise, humidity will remain bearable. This should preclude the need for any heat headlines, since heat indices should remain below the 95F threshold. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Sunday will be the warmest day of the period, along with a marked increase in humidity levels. The first half of the day should remain dry, before the chance for a few showers and storms well ahead of an approaching cold front will increase from northwest to southeast across the region later in the afternoon lasting into the evening. Though the major story of the day will be the heat and increased humidity for the later half of the weekend. 850mb temperatures rise up into the +20C over the region, which will act to increase temperatures into the low to mid 90s across much of the lower terrain south of Lake Ontario, with upper 80s elsewhere. The combination of these temperatures and dewpoint temperatures rising into the upper 60s and low 70s will LIKELY necessitate the need for heat headlines across the Lake Plains, Genesee Valley and Finger Lakes region as heat indices approach near 100F. A better chance for showers and storms will come late Sunday/Sunday night as a weak front crosses the region, sandwiching our area between strong upper level ridging to the south and broad upper level troughing across the upper Great Lakes and southeastern Canada. In response, mid-level flow will strengthen, but with no pronounced disturbances set to move through the upper level regime the forecast will remain on the drier side. That said, the combination of heat and humidity along with the stronger winds aloft may be conducive enough to produce a few showers or storms from time to time. This is especially the case during the afternoon and early evening. A sharper more pronounced upper level trough and associated surface feature will approach the region from the Upper Great Lakes Wednesday. This will bring a better chance for some showers and storms for mid-week. Following this disturbance, a bubble of high pressure will push across the Great Lakes and into our region for Thursday. Aside from this, heat and humidity will stick around however, the values will be cooler than those of Sunday. Highs will generally range in the low to mid 80s for much of the work week. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... While residual convection continues to wane across the region... our VFR conditions will gradually deteriorate. Very wet antecedent conditions from the heavy rains of the past 12 hours will help to support lowering cigs with MVFR to IFR cigs becoming common overnight. The low cigs will then gradually improve to VFR levels during the course of Friday morning...leaving fair favorable flying weather for the afternoon. Outlook... Friday night and Saturday...VFR. Sunday and Monday...Mainly VFR. A chance of showers and thunderstorms. Tuesday...Mainly VFR with scattered showers. && .MARINE... A brief period of stronger winds are expected tonight. Though southerly wind direction will be mainly offshore, wind speeds and waves support Small Craft Advisory over nearshore waters of far eastern Lake Ontario. High pressure to our south on Friday will then maintain moderate to occasionally fresh winds...with winds weakening Friday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 AM EDT Friday for LOZ045. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...EAJ LONG TERM...EAJ AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Jul 16, 9:19 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 919 PM EDT Thu Jul 16 2020 NYZ001-002-010>012-019-020-085-180130- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 919 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Showers and thunderstorms will slowly diminish tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-013-021-180130- Monroe-Livingston-Allegany- 919 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Showers and thunderstorms will slowly diminish tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-180130- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 919 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-180130- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 919 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-180130- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 919 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Showers and thunderstorms will slowly diminish tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Local storm report, Jul 16, 10:26 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1026 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG RANDOLPH 42.16N 78.98W
07/16/2020 CATTARAUGUS NY BROADCAST MEDIA
PORCH ROOF BLOWN OFF OF THE HOUSE.
&&
EVENT NUMBER BUF2000885
ARLocal storm report, Jul 16, 10:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1051 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG SALAMANCA 42.16N 78.72W
07/16/2020 CATTARAUGUS NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF2000886
ARLocal storm report, Jul 16, 10:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1053 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD CONEWANGO VALLEY 42.24N 79.05W
07/16/2020 CATTARAUGUS NY LAW ENFORCEMENT
ROUTE 62 CLOSED NEAR FLAT IRON ROAD IN CONEWANGO DUE TO
FLOODING.
&&
EVENT NUMBER BUF2000887
KENYONLocal storm report, Jul 16, 10:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1054 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG HINSDALE 42.17N 78.39W
07/16/2020 CATTARAUGUS NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF2000888
ARLocal storm report, Jul 16, 10:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1057 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG ALLEGANY 42.09N 78.49W
07/16/2020 CATTARAUGUS NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF2000889
ARLocal storm report, Jul 16, 10:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1059 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG LITTLE VALLEY 42.25N 78.80W
07/16/2020 CATTARAUGUS NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
EVENT NUMBER BUF2000890
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:04 PM EDT | Areal Flood Warning | BUF | Cayuga, Ontario, Wayne | 3 hr |
| Jul 16, 9:31 PM EDT | Areal Flood Warning | BUF | Cattaraugus | 3 hr |
Nearby
Areal Flood Warnings in New York, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.